EKG of the Week 2017 2-5

This EKG comes courtesy of Dr. Dan Peterson.

A 21 year old male presents to the ED after having an argument with his fiancé. He presents with confusion and altered mental status x approximately 1 hour.

V/S: Pulse 160, BP 130/90, Temp 98.6.

His EKG is below.

1.    What does this EKG show?

2.    How would you manage this patient?

 

ANSWER:

The EKG shows signs of Na channel blockade consistent with Tricyclic Antidepressant (TCA) Use.

Patients with TCA toxicity should be treated with sodium bicarb.

 

The patient presented afebrile with dry mucous membranes, dilated pupils with a disconjugate gaze, disoriented and with incomprehensible speech. He was intubated shortly after arrival. His fiancé brought an unlabeled bottle of pills which she believes he ingested. A “Pill identifier” app was used to identify the pills as amitriptyline 25mg tablets. It is unknown how much he took.

TCA toxicity results in blockade of Na channels. This manifests on EKG as sinus tachycardia with widening of the QRS complex. The classic finding is described as a rightward shift of the terminal 40 milliseconds of the QRS axis. This manifests on an EKG as a terminal R wave (positive deflection) in lead aVR and a terminal S wave (negative deflection) in leads I and aVL.

On this EKG the QRS complex is approximately 100 ms wide. There is a terminal R wave in lead aVR as well as a terminal S wave in leads I and aVL (see EKG below).

In patients with TCA toxicity, the width of the QRS complex on the EKG is prognostic. If the QRS complex width is <100 ms the patient is not at risk for seizures. If the QRS width is <160 ms the patient is not at risk for ventricular dysrhythmias (Boehnert, Lovejoy, NEJM 1985;313:474).

Treatment for TCA toxicity includes sodium bicarb. This is to overcome the Na Channel blockade. It also results in serum alkalinization. If a patient with TCA toxicity develops ventricular dysrhythmias, they should be treated with lidocaine or magnesium. Standard antiarrhythmics such as amiodarone, procainamide and phenytoin, should NOT be used.

Our patient was treated with a bolus of sodium bicarb followed by a drip. His post-treatment EKG is below.

Note that the tachycardia has resolved, the QRS has narrowed and the terminal R wave in aVR is no longer present. The patient stabilized and was extubated the following day.

Thank you to out toxicologists Dr. Nima Majlesi and Dr. Benjamin Kessler for their assistance with this write up.